California, 2007

High Wind in California, December 31, 2007

December 31, 2007 · NWS LOX · 2 events in 2 counties and zones

One last round of offshore winds affected sections of Southern California. Unlike previous events during December, the offshore winds with this event were confined to the mountains of Ventura and Los Angeles counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

One last round of offshore winds affected sections of Southern California. Unlike previous events during December, the offshore winds with this event were confined to the mountains of Ventura and Los Angeles counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 31, 8:30 PM PST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 31, 8:30 PM PST, 3 hours 23 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
830 PM PST MON DEC 31 2007

.SHORT TERM (TONIGHT-THURSDAY)...
MAIN SHORT TERM CONCERNS WILL BE STRONG NORTHEAST WINDS AND ASSOCIATED
FIRE WEATHER CONCERNS. SEVERAL OBSERVATION SITES REPORTING WIND GUSTS
BETWEEN 40 AND 55 MPH IN VENTURA AND LOS ANGELES COUNTIES THIS EVENING.
STRONG SURFACE HIGH PRESSURE CURRENTLY CENTERED OVER UTAH WILL STRENGTHEN
TO AN IMPRESSIVE 1056 MB CENTER OVER NW COLORADO BY 12Z TUESDAY. AS
A RESULT...VERY STRONG OFFSHORE PRESSURE GRADIENT HAS ALREADY ESTABLISHED
OVER SOUTHERN CALIFORNIA...AND WILL LIKELY INTENSIFY SLIGHTLY OVERNIGHT.
CURRENT LAX-DAGGETT GRADIENT ALREADY -9.5 MB WHILE LAX-TONOPAH GRADIENT
AT -15.2 MB. WITH SLIGHT LOW LEVEL COLD AIR REINFORCEMENT OVERNIGHT
AND TIGHTENING PRESSURE GRADIENT...HIGH WIND WARNINGS LOOK GOOD FOR
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...AS WELL AS THE
SANTA CLARITA VALLEY. THESE LOCATIONS WILL LIKELY EXPERIENCE DAMAGING
WIND GUSTS OVER 60 MPH.

THE SURFACE HIGH OVER THE ROCKIES IS EXPECTED TO BEGIN WEAKENING
AND SHIFT EASTWARD BY TUESDAY AFTERNOON...WHICH WILL GRADUALLY RELAX
THE OFFSHORE PRESSURE GRADIENTS ACROSS SOUTHERN CALIFORNIA. HOWEVER...
IT DOES APPEAR THAT WIND ADVISORIES WILL BE REQUIRED FOR MUCH OF LOS
ANGELES AND VENTURA COUNTIES THROUGH EARLY WEDNESDAY MORNING.
ANOTHER WARM DAY ON TAP FOR SOUTHERN CALIFORNIA...WITH MANY LOCATIONS
READING WELL INTO THE 70S ON NEW YEARS DAY. A FEW WARMER COASTAL LOCATIONS
MAY EVEN REACH THE 80 DEGREE MARK

THE COMBINATION OF STRONG NORTHEAST WINDS AND LOW HUMIDITIES HAS
CREATED CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF LOS ANGELES
AND VENTURA COUNTIES...PROMPTING THE RED FLAG WARNING IN PLACE.
SIGNIFICANT DRYING STARTING TO TAKE PLACE THIS EVENING...WITH SEVERAL
REPORTING SITES NOW REPORTING SINGLE DIGIT HUMIDITIES. HUMIDITY RECOVERIES
ARE EXPECTED TO BE VERY POOR OVERNIGHT ACROSS WIND PRONE AREAS...FOLLOWED
BY WIDESPREAD SINGLE DIGIT READINGS ON NEW YEARS DAY.

*** FROM PREVIOUS DISCUSSION ***

WED WILL BE A BIT COOLER THAN TUES...BUT A LITTLE WARMER THAN PREVIOUSLY
EXPECTED DUE TO THE PROLONGED OFFSHORE GRADS. SOUTHERLY FLOW PICKS UP OVER
THE MOUNTAINS WED NIGHT AND THURSDAY IN ADVANCE OF THE FIRST WET
WEATHER SYSTEM OF THE NEW YEAR.

A 515 DM LOW IS STILL FORECASTED TO SWING AROUND A DEEP LOW OVER THE
GULF OF ALASKA AND MOVE ONTO THE OREGON COAST ON THURSDAY. THIS WILL
ALLOW A DEEP LAYER OF SOUTHERLY FLOW TO FORM OVER CENTRAL AND
SOUTHERN CALIFORNIA WED NIGHT AND THU...WITH NEARLY 50 KT OVER SLO
COUNTY AT 5000 FEET. BOTH THE GFS AND ECMWF CONTINUE TO SHOW GOOD
AGREEMENT WITH THIS SYSTEM...WITH THE ONLY MAJOR DISAGREEMENT
CONTINUING TO BE THE TIMING. RECENT RUNS OF THE GFS HAS TREND
TOWARD THE LATER ECMWF RUN...WITH THE FIRST SHOT OF RAIN NORTH OF
POINT CONCEPTION THU AFTERNOON...THEN MOVING DOWN TO THE SOUTH
DURING THE NIGHT. SCALED DOWN POPS FOR THURS DAY PERIOD TO THE SOUTH
TO ACCOUNT FOR THIS...BUT THURS NIGHT STILL LOOKS GOOD FOR MODERATE
RAINFALL OVER THE REGION. THIS RAIN EVENT LOOKS TO BE FAIRLY WARM IN
NATURE WITH HIGH SNOW LEVELS AS MUCH OF THE MOISTURE IS TAGGED TO
COME FROM THE SOUTH. THIS BIT OF MOISTURE IS STILL THE WILDCARD AS
TO HOW MUCH RAIN WE WILL GET. THE LATEST GFS HAS TRIMMED BACK ON THE
AMOUNT OF THIS MOISTURE...AS MODELS OFTEN STRUGGLE WITH THIS. AS OF
NOW...IT LOOKS LIKE COASTAL AND VALLEY AREAS SHOULD GET ABOUT ONE
HALF TO ONE INCH FROM THIS FIRST SHOT OF RAIN...WITH MOUNTAIN AREAS
GOING UP TO TWO INCHES.

.LONG TERM (FRIDAY-MONDAY)...
A SERIES OF UPPER LEVEL LOWS ARE EXPECTED TO SWING INTO THE PAC NW
FRI THROUGH SUN...BRINGING MORE CHANCES OF RAIN. AFTER THE THURS
SYSTEM...A MORE POWERFUL AND SLIGHTLY COLDER 499 DM LOW AND
ASSOCIATED FRONTAL SYSTEM IS EXPECTED TO BRING RAIN AND SNOW TO THE
AREA FRI INTO FRI NIGHT. WITH A BRIEF LULL LATER ON SAT...ANOTHER
IMPULSE WILL BRING MORE RAIN SUN AND SUN NIGHT. OVERALL...IT LOOKS
TO BE A VERY WET START TO THE NEW YEAR. PRELIMINARY ESTIMATES FOR
TOTAL RAINFALL THUR THROUGH SUN LOOK TO BE FROM 1 TO 3 INCHES FOR
COASTAL AREAS...TO 3 TO 5 INCHES IN THE MOUNTAINS.

&&

.AVIATION...01/0415Z...
VFR CONDITIONS EXPECTED SHOULD PERSIST AT MOST AIRFIELDS THROUGH THE
PERIOD AS OFFSHORE FLOW KEEPS THE AREA DRY. MODERATE TO STRONG
TURBULENCE EXPECTED OVER THE MTNS THROUGH THE PERIOD...STRONGEST
BETWEEN 04Z AND 12Z. THIS SHOULD ALSO CARRY THROUGH TO KSBA...
KVNY...AND KBUR. LLWS WILL LIKELY ALSO OCCUR AROUND KBUR AND KVNY.

.KLAX...VFR CONDITIONS EXPECTED THOUGH EAST WINDS EXPECTED TO
REFORM OVERNIGHT...AND STRENGTHEN TO AROUND 10 KTS. LOW
CONFIDENCE ON EAST WIND SPEEDS...WITH GUSTS OVER 10 KTS POSSIBLE
AFTER 08Z.

.KBUR...VFR CONDS EXPECTED THROUGH THE PERIOD. MODERATE TO STRONG
TURBULENCE...AND LLWS ARE VERY LIKELY THROUGH TUES AM...STRONGEST
OVERNIGHT AND TUESDAY MORNING. NE WINDS SHOULD PERSIST...WITH SPEEDS
OVER 12 KTS POSSIBLE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
GALE WARNING (SEE LAXCWFLOX)
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...GOMBERG/KITTELL
AVIATION...GOMBERG

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 31, 3:30 PM PST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 PM PST MON DEC 31 2007

CAZ034>041-044>047-051>054-059-087-088-011400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
330 PM PST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

STRONG WINDS WILL CONINTUE ACROSS MUCH OF LOS ANGELES AND VENTURA
COUNTIES THROUGH TONIGHT...WITH THE STRONGEST WINDS FOCUSED BELOW
AND THROUGH NORTHEAST FACING PASSES AND CANYONS. DAMAGING WIND GUSTS
OVER 60 MPH WILL BE LIKELY ACROSS THE MOUNTAINS AND SANTA CLARITA
VALLEY. THE COMBINATION OF STRONG NORTHEAST WINDS AND LOW HUMIDITIES
HAS CREATED CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF LOS
ANGELES AND VENTURA COUNTIES...WHERE A RED FLAG WARNING REMAINS IN
EFFECT.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

STRONG WINDS WILL CONTINUE BELOW AND THROUGH PASSES AND CANYONS OF
LOS ANGELES AND VENTURA COUNTIES THROUGH WEDNESDAY MORING. ONCE
AGAIN...DAMAGING WIND GUSTS OVER 60 MPH CAN BE EXPECTED IN THE
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...AS WELL AS THE
SANTA CLARITA VALLEY.

A SERIES OF THREE PACFIC STORMS IS EXPECTED TO BRING SIGNIFICANT
RAINFALL AND PERIODS OF STRONG WINDS THURSDAY THROUGH SUNDAY.
THE STRONGEST OF THE THREE STORMS IS EXPECTED TO AFFECT THE REGION
FRIDAY INTO FRIDAY NIGHT. THERE IS CERTAINLY THE POTENTIAL FOR
HIGH RAINFALL INTENSITIES WHICH COULD BRING A SIGNIFICANT THREAT
OF DEBRIS FLOWS TO THE BURN AREAS...ESPECIALLY WITH THE FRIDAY STORM.
DUE TO RAPID SUCCESSION OF WEATHER SYSTEMS...THERE WILL ALSO BE
A THREAT OF OTHER FLOODING ISSUES OUTSIDE THE BURN AREAS. THE FRIDAY
SYSTEM WILL ALSO BRING THE THREAT OF DAMAGING WINDS TO THE CENTRAL
COAST...MOUNTAINS...AND HIGHER VALLEYS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GOMBERG

In the hours before

Special weather statement, Dec 31, 9:45 PM PST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
945 PM PST MON DEC 31 2007

CAZ034>041-044>047-051>054-059-087-088-010600-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-LOS ANGELES COUNTY VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
945 PM PST MON DEC 31 2007

...PERIODS OF SIGNIFICANT RAINFALL AND STRONG WINDS EXPECTED THURSDAY
THROUGH SUNDAY ACROSS CENTRAL AND SOUTHERN CALIFORNIA...

A MAJOR CHANGE IN THE WEATHER PATTERN IS EXPECTED TO TAKE PLACE IN
THE EASTERN PACIFIC LATER THIS WEEK. STRONG ZONAL FLOW IS EXPECTED
TO BRING A SERIES OF PACIFIC STORMS INTO THE REGION...WITH THE POTENTIAL
FOR AN EXTENDED PERIOD OF SIGNIFICANT RAINFALL AND STRONG WINDS. IT
SHOULD BE NOTED THAT THIS COULD BE THE MOST SIGNIFICANT RAINFALL ACROSS
THE SOUTHLAND SINCE JANUARY 2005.

THE FIRST IN A SERIES OF WEATHER SYSTEMS IS EXPECTED TO BRING MODERATE
TO LOCALLY HEAVY RAINFALL TO AREAS NORTH OF POINT CONCEPTION THURSDAY
AFTERNOON INTO EVENING. THE SYSTEM IS EXPECTED TO WEAKEN SOMEWHAT
AS IT MOVES SOUTH OF POINT CONCEPTION...BUT SHOULD BRING LIGHT TO
MODERATE RAINFALL TO MUCH OF LOS ANGELES AND VENTURA COUNTIES FROM
THURSDAY NIGHT INTO EARLY FRIDAY.

A SECOND AND CONSIDERABLY STRONGER STORM SYSTEM IS EXPECTED TO
BRING HIGHER RAINFALL TOTALS AND STRONGER WINDS TO MUCH OF CENTRAL
AND SOUTHERN CALIFORNIA. WHILE SOME LIGHT TO MODERATE RAINFALL
WILL LIKELY PRECEDE THE MAIN FRONT ON FRIDAY AFTERNOON AND EVENING...
HEAVIER RAINFALL INTENSITIES ARE EXPECTED TO FALL LATE FRIDAY NIGHT
INTO SATURDAY MORNING.

DUE TO THE STRONG SOUTH TO SOUTHWEST LOW LEVEL FLOW WITH THIS SECOND
SYSTEM...THERE WILL LIKELY BE SIGNIFICANT OROGRAPHIC ENHANCEMENT OF
RAINFALL ACROSS SOUTH AND SOUTHWEST FACING MOUNTAIN AND FOOTHILL
LOCATIONS. THE POTENTIAL FOR HIGH INTENSITY RAINFALL WILL CERTAINLY
BRING THE STRONG POSSIBILITY OF DEBRIS FLOWS TO THE BURN AREAS LATE
FRIDAY INTO EARLY SATURDAY. AS THE EVENT DRAWS CLOSER...A FLASH FLOOD
WATCH WILL LIKELY BE REQUIRED FOR THE BURN AREAS. THE DEEP SOUTH TO
SOUTHWEST FLOW WILL LIKELY KEEP SNOW LEVELS ABOVE RESORT LEVELS THROUGH
EARLY SATURDAY. THIS WEATHER SYSTEM IS ALSO ADVERTISING STRONG WINDS
ACROSS MUCH OF THE REGION...WITH DAMAGING WINDS POSSIBLE ACROSS THE
MOUNTAINS...CENTRAL COAST...AND HIGHER VALLEY LOCATIONS.

A THIRD WEATHER SYSTEM IS EXPECTED TO BRING ANOTHER THREAT OF RAIN
SATURDAY NIGHT INTO SUNDAY. AT THIS TIME...IT APPEARS THAT THERE
WILL BE LESS MOISTURE...HOWEVER SNOW LEVELS ARE EXPECTED TO BE
SIGNIFICANTLY LOWER...BRINGING POTENTIAL SNOWFALL TO THE RESORT
LEVELS.

LASTLY...THESE STRONG PACIFIC STORMS ARE EXPECTED TO BRING A LARGE
WESTERLY SWELL INTO THE COASTAL WATERS FRIDAY THROUGH SUNDAY...BRINGING
THE POTENTIAL FOR HIGH SURF CONDITIONS ACROSS ALL WEST FACING BEACHES.

PLEASE STAY TUNED TO THE LATEST NATIONAL WEATHER SERVICE FORECASTS AND
STATEMENTS AS THIS WEATHER SITUATION DEVELOPS.

GOMBERG/HALL
Local storm report, Dec 31, 10:28 PM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1028 PM PST MON DEC 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     NON-TSTM WND GST 3 NE MALIBU             34.06N 118.63W
12/31/2007  M63.00 MPH       LOS ANGELES        CA   PARK/FOREST SRVC

            NORTHEAST WIND GUST IN MALIBU HILLS.

0243 PM     NON-TSTM WND GST 5 ESE FILLMORE          34.37N 118.84W
12/31/2007  M67.00 MPH       VENTURA            CA   PARK/FOREST SRVC

            NORTHEAST WIND GUST.

0653 PM     NON-TSTM WND GST 8 ESE CASTAIC LAKE      34.60N 118.58W
12/31/2007  M57.00 MPH       LOS ANGELES        CA   PARK/FOREST SRVC

            NORTHEAST WIND GUST.

0745 PM     NON-TSTM WND GST 1 NNW POINT MUGU        34.11N 119.07W
12/31/2007  M87.00 MPH       VENTURA            CA   MESONET

            NORTHEAST WIND GUSTS MEASURED AT LAGUNA PEAK.

0823 PM     NON-TSTM WND GST 14 SW PORT HUENEME      34.02N 119.36W
12/31/2007  M64.00 MPH       VENTURA            CA   PARK/FOREST SRVC

            NORTHEAST WIND GUST ON ANACAPA ISLAND.

0900 PM     NON-TSTM WND GST 4 W SAN FERNANDO        34.30N 118.51W
12/31/2007  M59.00 MPH       LOS ANGELES        CA   MESONET

&&

HALL

Event by event

2 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 31, 11:53 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Warm Springs RAWS sensor reported northerly winds gusting to 58 mph.

High Wind, Ventura County Mountains

When
December 31, 11:53 PM PST
Where
Ventura County Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

North to northeast winds gusting to around 58 mph were reported in the mountains of Ventura county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65838, 65839.